Struggling with Muscle Aches and Pain? Your Cholesterol-Lowering Medication May Be to Blame

Janet Tiberian
By Janet Tiberian , MDVIP
January 27, 2017
Cholesterol Medications Can Cause Muscle Aches and Pain

While muscle pain has many causes—tension, stress, overuse, strains, minor injuries and sprains—a new study says commonly prescribed cholesterol-lowering drugs may also cause our sore muscles.

The study, published by Cleveland Clinic researchers in the American Journal of Cardiology, found that muscle soreness, ranging from mild aches to debilitating pain, is a common side effect of statins.

Statins, a class of drugs designed to lower blood cholesterol levels, go by popular brand names like Lipitor, Lescol, Mevacor, Altoprev, Pravachol, Crestor, Zocor and Livalo. These medications reabsorb cholesterol that has built up along the arterial walls and help control cholesterol levels by either by lowering bad cholesterol or increasing good cholesterol. Physicians use your cholesterol profile to prescribe the type and brand of statin that is right for you.

According to the American Heart Association’s and American College of Cardiology’s cholesterol guidelines, more Americans would benefit from taking a statin medication than once thought, advocating that statins that should be prescribed to people who:

  • Are between the ages 40 and 75 with either type 1 or type 2 diabetes.
  • Are at least 21 years old with very high levels of bad cholesterol.
  • Are between 40 and 75 with a 7.5% or higher risk for developing cardiovascular disease with the next 10 years.
  • Have a history of heart attack, stroke, transient ischemic attack, angina, peripheral artery disease or some other form of arterial revascularization.

As beneficial as stains are, they can cause side effects and play a role in other conditions. For instance, statins have been linked to increased risk of type 2 diabetes and memory loss. And now, studies have tied statins to muscle pain. 

If you’re already on statins or fall into one of the groups above, should you be worried? “You want to have this conversation with your doctor,” explains MDVIP Medical Director, Bernard Kaminetsky, MD. “If your physician has the time and the tools to really get to know you, your personal health history and family medical history, he/she will be weigh your pros and cons of taking statins and guide you in the best manner possible.”

If you’re experiencing muscle pains that may be related to your cholesterol medication, here are some things that may help: 

  • Drink plenty of water, dehydration can worsen the pain.
  • Avoid eating grapefruits, tangelos, bitter oranges and Seville oranges and their juices, as these fruits/juices delay the liver’s absorption of the medication, raising the level of medication in blood and intensifying side effects like muscle damage.
  • Talk to your doctor about using Coezyme Q10 (Co Q10), as some experts suggest its use for statin-induced muscle pain.
  • Discuss an exercise program with your physician as strengthening your legs can help repair damaged muscle tissue.
  • Work with your doctor to lower your cholesterol naturally, as this may help your physician decrease your medication dosage. Eating foods to help lower your cholesterol and limiting saturated fat, refined sugar and white flour can help, as does regular walking or cycling.  

If you are taking cholesterol-lowering medication, consult your doctor on how to naturally lower your cholesterol and control common side effects like muscle pain. Lastly, make sure you check in with your physician before starting any diet, exercise or supplementation program—or changing medication. If you or a loved one needs an MDVIP-affiliated doctor,  click here to locate one.


Similar Posts

About the Author
Janet Tiberian
Janet Tiberian
, MDVIP

Janet Tiberian is MDVIP's health educator. She has more than 25 years experience in chronic disease prevention and therapeutic exercise.

View All Posts By Janet Tiberian
FIND A DOCTOR NEAR YOU
Physician Locator
Enter a full address, city, state, or ZIP code
Enter Doctor's Name
Top